Maryland, 2015Damaging Winds in Maryland, June 23, 2015
June 23, 2015 · NWS AKQ · 7 events in 4 counties and zones
Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of the Lower Maryland Eastern Shore.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of the Lower Maryland Eastern Shore.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 23, 5:15 PM EST, 1 hour 39 minutes earlier.
Area forecast discussion, Jun 23, 5:15 PM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
615 PM EDT TUE JUN 23 2015
.SYNOPSIS...
A COLD FRONT DROPS THROUGH THE MID ATLANTIC TONIGHT AND STALLS
OVER THE CAROLINAS WEDNESDAY. THIS FRONT LIFTS BACK TO THE NORTH
WEDNESDAY NIGHT AND THURSDAY...AND LINGERS OVER THE REGION FRIDAY.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
A COLD FRONT IS APPROACHING FROM THE NW LATE THIS AFTERNOON AND
WILL PASS THROUGH THE AREA OVERNIGHT. THIS IS EXPECTED TO TRIGGER
TSTMS ACROSS THE AREA...BEGINNING CLOSER TO 6 PM ACROSS THE FAR
N...AND TRACKING INTO CENTRAL PORTIONS OF THE AREA DURING THE
EVENING...AND LINGERING ACROSS THE SE OVERNIGHT. THE CURRENT
MESOANALYSIS INDICATES AROUND 3000 J/KG OF MLCAPE AVAILABLE AHEAD
OF THE FRONT DUE TO STRONG DIABATIC HEATING AND STEEP LAPSE
RATES...WITH A BELT OF 30-40KT OF EFFECTIVE SHEAR IMMEDIATELY
AHEAD OF THE FRONT ACROSS THE NRN MID ATLANTIC. THE SHEAR SHOULD
REMAIN STRONGEST ACROSS THE NRN HALF OF THE AREA THROUGH THE
EVENING. HENCE THE SEVERE THREAT WILL BE GREATEST THERE. THE MAIN
THREAT WILL BE DAMAGING WIND GUSTS WITH A DEEP WELL MIXED BOUNDARY
LAYER. ANY HAIL THREAT WILL BE LIMITED TO STRONGER TALLER
UPDRAFTS. THE TORNADO THREAT IS LOW WITH HIGH LCLS AND MINIMAL
DIRECTIONAL SHEAR. MID-LEVEL LAPSE RATES REMAIN RATHER STEEP
OVERNIGHT...SO A MENTION OF THUNDER WILL BE MAINTAINED THROUGH THE
NIGHT. OTHERWISE...PARTLY TO MOSTLY CLOUDY WITH LOWS IN THE 70S.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
THE FRONT STALLS OVER THE CAROLINAS WEDNESDAY. THE TREND AMONGST
THE 12Z/23 NUMERICAL MODELS IS TO SUPPRESS CONVECTION S OF THE
ALBEMARLE SOUND. HIGHS WILL MODERATE WEDNESDAY BEHIND THE FRONT
AND RANGE FROM THE MID/UPPER 80S OVER THE ERN SHORE...TO THE LOW
90S W OF THE BAY. THE BOUNDARY LIFTS BACK N INTO THE AREA
WEDNESDAY NIGHT AND THURSDAY. POPS ARE FORECAST AT 20-30% FOR
SHOWERS/TSTMS ACROSS THE SRN HALF OF THE AREA OVERNIGHT AS THE
BOUNDARY LIFTS N. LOWS ARE FORECAST TO RANGE FROM THE UPPER 60S TO
LOW 70S.
THE PATTERN BECOMES MORE ACTIVE BY THURSDAY AFTERNOON/EVENING AS
THERE IS DECENT CONSENSUS (DESPITE TIMING DIFFERENCES) WITH
RESPECT TO A SHORTWAVE TROUGH APPROACHING THE REGION IN NW FLOW
ALOFT. FORECAST POPS FOR SHOWERS/TSTMS ARE HIGHEST ACROSS THE N
THURSDAY AFTERNOON EVENING. UNSETTLED CONDITIONS CONTINUE INTO
FRIDAY WITH ACTIVE NW FLOW. THE HIGHEST POPS SHIFT SWD FRIDAY.
HIGHS THURSDAY/FRIDAY SHOULD GENERALLY BE IN THE UPPER 80S TO LOW
90S. MORNING LOWS ARE FORECAST TO BE IN THE 70S.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
UPPER LEVEL TROUGHING WILL SEND A WELCOME SPELL OF COOLER WEATHER TO
THE MID ATLANTIC STATES DURING THE LONG TERM. A FRONTAL BOUNDARY
WILL BE SITUATED OVER THE CAROLINAS AT THE BEGINNING OF THE PERIOD.
LOW PRESSURE WILL RIDE ALONG THE FRONT WITH A LIKELIHOOD FOR RAIN
ACROSS THE AREA SATURDAY. A CHANCE FOR RAIN CONTINUES INTO SATURDAY
NIGHT AND SUNDAY BEFORE DRIER MOVES IN LATE SUNDAY AND SUNDAY NIGHT.
WEAK HIGH PRESSURE DOMINATES MONDAY WITH MAINLY DRY WEATHER (20
PERCENT POPS) EXPECTED. ANOTHER COLD FRONT APPROACHES FROM THE WEST
LATE TUESDAY WITH A CHANCE FOR THUNDERSTORMS OVER THE PIEDMONT BY
TUESDAY AFTERNOON.
HIGH TEMPERATURES RANGE THROUGH THE 80S DURING THE PERIOD WITH SOME
MID TO UPR 70S SUNDAY AND ALONG THE IMMEDIATE COAST ON SOME OTHER
DAYS. LOWS IN THE UPR 60S TO MID 70S SATURDAY MORNING LOWER TO THE
60S TO AROUND 70 SUNDAY THROUGH TUESDAY MORNINGS. SOME LOCATIONS
OVER THE PIEDMONT MAY DROP TO AROUND 60 MONDAY AND TUESDAY
MORNINGS.
&&
.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
JUST HIGH THIN CLOUDS WERE OVER THE TAF SITES EARLY TUESDAY
AFTERNOON. A COLD FRONT WAS STILL OVER CENTRAL PA AND WILL PRESS
SLOWLY TO THE SOUTH DURING THE TAF PERIOD. TSTMS ARE EXPECTED TO
DEVELOP AHEAD OF THE FRONT BUT THIS SHOULD HOLD OFF BEYOND 6 HOURS
INTO THE TAF PERIOD. WITH TIMING UNCERTAIN...NO TSTMS WERE INCLUDED
IN THE 18Z TAF. WHEN TIMING COMES WITHIN SIX HOURS WITH HIGH ENOUGH
CONFIDENCE...WILL AMD TSTMS INTO THE TAF. AT THIS POINT...TSTMS
SHOULD OCCUR SOMETIME DURING THE FM GROUP THAT INCLUDES BKN CLOUDS
AT AROUND 4-5K FT... BEGINNING FROM 01Z RIC/SBY TO 05Z AT ECG.
WIND SHIFTS FROM SW THIS AFTN TO NW/N FOLLOWING THE COLD FRONTAL
PASSAGE BETWEEN 06 AND 13Z. TIMING OF THE FRONT VARIES WITH THE
VARIOUS MODELS AND THE FRONT MAY SLOW AS IT PROGRESSES TO THE SOUTH.
THE ONLY TSTMS WED AFTN WOULD BE A SLGT CHC IN THE NC PORTION.
OUTLOOK...THE FRONT RETURNS TO THE NORTH THU AND FRI WITH A CHANCE
FOR AFTN TSTMS. OVERUNNING RAIN WILL BE PSBL OVER THE WEEKEND WITH A
CHC FOR MVFR/IFR CONDS MAINLY SRN PORTIONS.
ALTHOUGH THE ASOS IS OPERATING AT PHF...ONLY SPORADIC OBS ARE
GETTING OUT DUE TO COMMS ISSUES. WILL KEEP THE "AMD NOT SKED"
APPENDED TO THE TAF UNTIL THIS GETS RESOLVED.
&&
.MARINE...
WILL MAINTAIN SCA'S FOR THE CHES BAY...RIVERS AND CURRITUCK SND
THRU 23Z...DUE TO INCREASING PRES GRADIENT (SW WINDS 15 TO 20 KT)
AHEAD OF APPROACHING COLD FRONT. HAVE CONTINUED TO HOLD OFF ON
ANY HEADLINES OVR THE CSTL WTRS...AS WIDESPREAD GUSTS TO 25 KTS
NOT ANTICIPATED.
THE COLD FRONT MOVES S ACRS THE MID ATLC REGION TNGT...THEN
STALLS OVR THE CAROLINAS ON WED. THE FRONT THEN LIFTS BACK TO THE
N WED NGT AND THU. LATEST DATA SUGGESTS A NRLY SURGE NEAR 15 KT
LATE TNGT THRU WED MORNG. DO NOT EXPECT SCA CONDITIONS WITH THIS
EVENT. WINDS BECOME SOUTHERLY ON THU...AND INCREASE LATE THU INTO
THU NGT IN ADVANCE OF ANOTHER COLD FRONT WHICH DROPS S OF THE AREA
BY LATE FRI.
&&
.CLIMATE...
RECORD HIGH TEMPERATURES WILL BE CHALLENGED TODAY. RECORDS FOR
SELECT LOCATIONS ARE LISTED BELOW.
RICHMOND: 101 (1988)
NORFOLK: 99 (1988)
SALISBURY: 99 (1988)
ELIZABETH CITY: 99 (2011)
WALLOPS ISLAND: 96 (2010)
ASHLAND: 98 (2010)
WAKEFIELD: 97 (2010)
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR
ANZ630>638.
&&
SYNOPSIS...AJZ/SAM
NEAR TERM...AJZ/SAM
SHORT TERM...AJZ/SAM
LONG TERM...LSA
AVIATION...LSA
MARINE...TMG
CLIMATE...AKQHazardous weather outlook, Jun 23, 3:17 PM EST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
417 PM EDT TUE JUN 23 2015
MDZ021>025-VAZ048-061-062-064-068-069-075>078-082>086-090-099-100-
509>522-242030-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-CUMBERLAND-GOOCHLAND-CAROLINE-AMELIA-POWHATAN-WESTMORELAND-
RICHMOND-NORTHUMBERLAND-LANCASTER-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-JAMES CITY-ACCOMACK-NORTHAMPTON VA-WESTERN LOUISA-
EASTERN LOUISA-WESTERN HANOVER-EASTERN HANOVER-WESTERN CHESTERFIELD-
EASTERN CHESTERFIELD-WESTERN HENRICO-EASTERN HENRICO-
WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN-
EASTERN KING AND QUEEN-WESTERN ESSEX-EASTERN ESSEX-
417 PM EDT TUE JUN 23 2015
...SEVERE THUNDERSTORM WATCH 346 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...THE EASTERN
SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN
NECK OF VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE
PIEDMONT OF CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ060-065>067-079>081-087>089-092-093-095>098-523>525-242030-
PRINCE EDWARD-MECKLENBURG-LUNENBURG-NOTTOWAY-BRUNSWICK-DINWIDDIE-
PRINCE GEORGE-GREENSVILLE-SUSSEX-SURRY-SOUTHAMPTON-ISLE OF WIGHT-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-YORK-
NEWPORT NEWS-HAMPTON/POQUOSON-
417 PM EDT TUE JUN 23 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
HEAT INDICES WILL TOP OUT AROUND 100 TO 104 DEGREES THIS
AFTERNOON.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING. THE MAIN THREAT IS DAMAGING WIND GUSTS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ012>017-030>032-102-242030-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-
417 PM EDT TUE JUN 23 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA AND THE NORTHERN OUTER
BANKS OF NORTH CAROLINA.
.DAY ONE...TONIGHT.
HEAT INDICES WILL TOP OUT AROUND 100 TO 104 DEGREES THIS
AFTERNOON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Thunderstorm Wind, Dorchester
- When
- June 23, 6:54 PM EST
- Where
- Dorchester County, 0.69 mi S of Cambridge
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 38.560, -76.080
Wind gust of 52 knots (60 mph) was measured at Eaton Point Light in Cambridge.
Thunderstorm Wind, Dorchester
- When
- June 23, 6:55 PM EST
- Where
- Dorchester County, 1.76 mi WNW of Hawkeye
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 38.580, -75.960
Numerous large trees and power lines were downed from Cambridge to southeast of Hurlock. Shingles were blown off roofs.
Thunderstorm Wind, Wicomico
- When
- June 23, 7:22 PM EST
- Where
- Wicomico County, Delmar
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.450, -75.570
Trees and power lines were downed.
Thunderstorm Wind, Wicomico
- When
- June 23, 7:35 PM EST
- Where
- Wicomico County, 1.28 mi ENE of Parsonburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.390, -75.450
Trees and power lines were downed in Parsonsburg and Pittsville.
Thunderstorm Wind, Worcester
- When
- June 23, 7:45 PM EST
- Where
- Worcester County, 0.69 mi N of Berlin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.330, -75.220
Trees were downed on roads.
Thunderstorm Wind, Worcester
- When
- June 23, 7:47 PM EST
- Where
- Worcester County, 0.88 mi SE of Snow Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.170, -75.390
Trees were downed and blocking roads near Snow Hill.
Thunderstorm Wind, Somerset
- When
- June 23, 7:57 PM EST
- Where
- Somerset County, 2.14 mi NNE of Princess Anne
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.230, -75.690
Large tree was downed along Ocean Highway northeast of Princess Anne.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Alabama, June 23, 20152 deaths · $5,000 · 1.75 in hail · 4 events
- Flash Flooding and Flooding in Iowa, June 23 to 25, 2015$4.7 million · 3.5 in hail · 156 events
- Hail and Damaging Winds in Maryland, June 23, 20151 death · $80,000 · 4 in hail · 71 events
- Hail and Damaging Winds in Pennsylvania, June 23, 20151 death · 4 injured · $77,000 · 1 in hail · 34 events
- Damaging Winds and Lightning Strike in New Jersey, June 23, 20156 injured · $32 million · 74 kt wind · 49 events
- Heat in New Jersey, June 23, 201530 injured · 7 events
- Damaging Winds and Lightning Strike in Pennsylvania, June 23, 20155 injured · $5.1 million · 74 kt wind · 36 events
- Flood in Texas, June 23, 20151 death · 1 event
- Flash Flooding and Damaging Winds in Ohio, June 23, 2015$6.5 million · 67 kt wind · 7 events
- Flash Flooding and Flood in Pennsylvania, June 23, 2015$228,000 · 50 kt wind · 41 events
- Hail and Heavy Rain in Nebraska, June 23, 2015$990,000 · 2 in hail · 10 events
- Damaging Winds in New York, June 23, 2015$315,000 · 50 kt wind · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 589550, 589515, 589523, 589524, 589525, 589526, 589536.